Disseminated cutaneous histoplasmosis with laryngeal involvement in a setting of immune reconstitution inflammatory syndrome
Introduction: Histoplasmosis is a systemic mycosis caused by the dimorphic fungus Histoplasma capsulatum. We report a case of disseminated cutaneous histoplasmosis with mucocutaneous involvement in an AIDS patient paradigmatic of the multifaceted nature of the disease, which is an expression of the immune reconstitution inflammatory syndrome (IRIS).
Patient presentation: A 39-year-old man presented with a three month history of asymptomatic papules and nodules with necrotic centres involving the centrofacial region. The patient was diagnosed as being HIV-positive a month earlier and was commenced on antiretroviral treatment. Two weeks after the development of skin lesions, the patient complained of a sore throat and hoarseness of his voice. A fibre-optic laryngoscopy and biopsies of the skin, larynx and liver were performed.
Management and outcome: The CD4 counts increased from 2 cells/μL to 124 cells/μL, whereas the viral load decreased from one million to less than 20 copies/mL. A fibre-optic laryngoscopy revealed a supraglottitis with ulceration on the epiglottis. Histology of the liver, larynx and sections of the skin demonstrated pandermal necrotising granulomatous inflammation. Grocott-Gomori methenamine silver and Periodic acid–Schiff (PAS) stains revealed a relative paucity of intracellular, narrow-neck budding fungal organisms. Culture findings confirmed the diagnosis of histoplasmosis. The patient was treated with intravenous amphotericin B for two weeks followed by oral itraconazole 100 mg twice a day, with an excellent response to treatment.
Conclusion: We present this case to remind clinicians that disseminated histoplasmosis in AIDS patients may occur as an expression of IRIS. A sudden onset of hoarseness with cutaneous lesions in a patient with disseminated disease should alert one to possible laryngeal histoplasmosis. Prompt recognition and treatment will avert the potential fatal complications of this disease.